Indiana, 2002

Flooding in Indiana, March 21 to 31, 2002

March 21 to 31, 2002 · NWS PAH · 4 events in 4 counties and zones

The Ohio River rose above flood stage on the 21st at Newburgh Lock, on the 22nd at Mount Vernon, and on the 26th at Evansville. The river crested about 7 feet above flood stage at Newburgh and Mount Vernon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage on the 21st at Newburgh Lock, on the 22nd at Mount Vernon, and on the 26th at Evansville. The river crested about 7 feet above flood stage at Newburgh and Mount Vernon. At Evansville, where the flood stage is relatively high, the crest was less than an inch above flood stage. At Newburgh, minor flooding occurred, affecting mainly agricultural land. Near Mount Vernon, farm land and some roads were flooded in places southwest and west of town. The river began to recede by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 21, 12:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 21, 12:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CST THU MAR 21 2002

WILL UPDATE FOR FORECAST FOR CURRENT AND EXPECTED WEATHER TRENDS
BEHIND COLD FRONT THIS AFTERNOON.

MAIN UPDATE FOR ZONES AROUND THE NOON HOUR WILL BE TO INCLUDE THE
MENTION OF FREEZE ADVISORY FOR THE ENTIRE PAH FORECAST AREA TONIGHT
AND INTO EARLY FRIDAY MORNING.

SUBFREEZING TEMPERATURES RECENTLY HAD MINIMAL IMPACT ON FRUIT
GROWERS...DUE TO THE DORMANCY OF TREES AND PLANTS AT THAT TIME.
HOWEVER...IN COORDINATION WITH AREA AGRICULTURAL SPECIALISTS...
SEVERAL GROUND AND TREE FRUIT CROPS ARE AT A CRITICAL STAGE OF
DEVELOPMENT AND WILL BE SEVERELY IMPACTED BY TEMPS THAT FALL INTO
THE TEENS AND LOWER 20S TONIGHT.

DUE TO PROBLEMS WITH WWA...WILL BE ISSUING FREEZE ADVISORY VIA XNOW
BEFORE NOON.

THANKS TO LIT...MEM...SDF AND SGF FOR EARLY ASSESSMENT ON TEMPS
TONIGHT.

/CORRECTED FOR EXPIRATION TIME OF FREEZE ADVISORY/

.PAH...FREEZE ADVISORY FOR WESTERN KENTUCKY...SOUTHERN ILLINOIS
SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI FROM 9 PM TONIGHT UNTIL
10 AM FRIDAY MORNING.

SMITH

In the hours before

Special weather statement, Mar 21, 10:06 AM CST, 3 hours 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 AM CST THU MAR 21 2002

...SHARPLY COLDER AND BRISK CONDITIONS MOVING THROUGH THE QUAD
STATE REGION TODAY...

AN ARCTIC COLD FRONT IS MOVING QUICKLY THROUGH THE QUAD STATE REGION
THIS MORNING...RACING SOUTHEAST NEAR 30 MPH. BEHIND THIS COLD
FRONT...TEMPERATURES WILL DROP SHARPLY INTO THE MIDDLE AND UPPER
30S.

BY 3 PM...TEMPERATURES ARE PROJECTED TO RANGE FROM THE FREEZING MARK
NEAR MOUNT VERNON ILLINOIS...INTO THE LOWER 40S IN HOPKINSVILLE
KENTUCKY.

GUSTY NORTHWEST WINDS WILL DEVELOP AND STRENGTHEN ALONG AND BEHIND
THE COLD FRONT...WITH NORTHWEST WINDS 15 TO 25 MPH WIDESPREAD
ACROSS THE AREA. LOCAL WIND GUSTS FROM 30 TO 35 MPH WILL BE LIKELY
ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY...WITH ISOLATED GUSTS
35 TO 40 MPH POSSIBLE OVER SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

WIND CHILLS BEHIND THE FRONT WILL SLIDE FROM THE 30S...INTO THE
LOWER AND MIDDLE 20S AROUND THE NOON HOUR...WITH SOME LOCATIONS
FALLING INTO THE TEENS BY 3 PM.

AGRICULTURAL GROWERS AND HOME GARDENERS WILL NEED TO MONITOR WEATHER
CONDITIONS THIS AFTERNOON AND TONIGHT...AS THE ARCTIC BLAST OF
TEMPERATURES ARE EXPECTED TO CAUSE READINGS TO DIP INTO THE TEENS AND
LOWER 20S AFTER MIDNIGHT...AND THROUGH EARLY FRIDAY MORNING.

STRAWBERRY PLANTS...AND FRUIT TREES...SUCH AS PEACH AND APPLE TREES
MAY BE ADVERSELY AFFECTED BY THIS COLD SNAP. IN ADDITION...SOME
WINTER WHEAT FIELDS MAY BE AFFECTED BY THIS COLD WEATHER.

FOR LOCATIONS PROTECTED BY THE WIND OVERNIGHT...A HEAVY FROST MAY
ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ANY FURTHER
STATEMENTS ON THIS ARCTIC BLAST FOR THE FIRST FULL DAY OF SPRING.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Posey

When
March 21, 2:00 PM CST to March 31, 11:59 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Flood, Spencer

When
March 21, 2:00 PM CST to March 31, 11:59 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Flood, Vanderburgh

When
March 21, 2:00 PM CST to March 31, 11:59 PM CST
Where
Vanderburgh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Flood, Warrick

When
March 21, 2:00 PM CST to March 31, 11:59 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280548, 5280549, 5280550, 5280551.